Medication overuse headache
All patients suffering from a primary headache disorder such as migraine or tension-type headache run the risk of developing a so-called medication overuse headache if they use analgesic medication too often. When medication overuse headache sets in, headache attacks may last longer and longer, more and more painkillers may be necessary to reduce headache, and the number of headache days often increases progressively. Many patients complain of ongoing headache, without completely pain-free days.
Patients who regularly take simple analgesics (e.g. acetylsalicylic acid, ibuprofen, paracetamol) on more than 15 days per month, or triptans, opioids or combination analgesic medication on more than 10 days per month run the risk of developing medication overuse headache. Medication overuse headache generally develops only if frequent intake of analgesics is continued for months or even years. The day limits given above are based on the International Headache Classification. Clinical experience shows that some patients may develop medication overuse headache even without explicitly reaching these limits.
Why does frequent intake of analgesics and triptans cause medication overuse headache?
It is only partially understood how overuse of analgesics and triptans leads to headache exacerbation and increase in headache frequency. Both modification of neurobiological pain processing and psychological factors seem to contribute. Especially the strong effect of triptans on migraine headache may induce an accelerated learning process that may lead to more and more frequent intake of the medication. Studies have shown that triptans may cause medication overuse headache more rapidly and in lower dosages than other drugs. However, medication overuse headache is usually not a dependence disorder as is the case with illicit drugs.
What does medication overuse headache feel like?
With medication overuse, the pre-existing headache, most often a migraine, often changes in character. The headache may be more often bilateral, more dull than throbbing, and less frequently accompanied by additional symptoms such as nausea, vomiting and increased sensitivity to light and sounds. Sometimes the headache may thus resemble a tension-type headache or a combination of migraine and tension-type headache. To make the diagnosis it is important that the headache has developed from a primary headache disorder, with an increasing headache frequency, eventually exceeding 15 days per month, and during frequent, sometimes even prophylactic intake of acute headache medication that shows an increasing lack of effect.
What are the risks of overusing acute headache medication?
Some analgesics, if taken very frequently, can impair normal body functions (impairment of kidney function, high blood pressure) or interact with other drugs (e.g. impair the blood thinning effect of acetylsalicylic acid). Moreover, the effect of acute headache medication in patients suffering from medication overuse headache is often unsatisfactory. In addition, the high cost of triptans may be a problem for patients buying these drugs over the counter.
How is medication overuse headache treated?
It was long thought that preventive drugs do not work as long as the patient is overusing acute headache medication. In contrast, several studies have shown that withdrawal of the overused acute pain medication leads to a marked improvement in headache. However, recent studies now show that certain preventive migraine medicines (topiramate, botulinum toxin for chronic migraine) are effective even in the presence of medication overuse. It is currently not clear if this is true for all preventive migraine treatments. Therefore, the current standard procedure is to recommend withdrawal and at the same time start patients on a preventive medication. For patients who do not tolerate withdrawal, preventive medication should be started anyway.
When stopping the overused acute headache medication, withdrawal symptoms can occur. There may be an exacerbation of headache for some days, possibly with increased accompanying symptoms such as nausea and fatigue. In addition, autonomic symptoms such as restlessness, sweating and heart palpitations can occur. In most cases, these symptoms recede within a few days and patients are then markedly improved. Withdrawal of acute headache medication is usually done in an out-patient or day-clinic setting. An in-patient treatment should be reserved for patients who need special support because of psychosocial constellations (e.g. high stress load at work or at home), or who have psychological comorbidities such as depression or anxiety disorders, or who overuse not only simple analgesics and triptans but also opioids and tranquilizers or if previous attempts to withdraw acute headache medication were not successful.
One third of the patients who successfully terminate medication overuse relapse within one year. Therefore, treatment by a headache specialist should be continued even after an initially successful withdrawal. In this way, medication intake can be monitored and adapted to the patient’s needs. In addition, the patient may then benefit from other therapeutic options, including patient education and treatment of concomitant disorders. Non-pharmacological approaches and integration of these measures into daily life are important. These include training in a relaxation technique, regular sleeping times, regular breaks and physical activity. In this way, patients acquire additional strategies for managing their headache disorder, learn to use their acute headache medication responsibly, and are able to recognize impending medication overuse.
However, the most important message is that medication overuse headache can be treated effectively. In over 80% of the patients who successfully stop their overuse of acute headache medication, headache improves significantly. In most cases, after stopping medication overuse, headache reverts to its original pattern with isolated headache attacks that can be treated effectively with acute headache medication.